Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 252, NWS Tucson, AZ

August 3, 2024Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2024, 2:58 PM MST for Pima County, Arizona. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2024, 2:58 PM MST (21:58 UTC)
Expired
Aug 3, 2024, 3:42 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 23 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:15 PM MSTTSTM WND GST 5814 Ese Tucson, AZWeather station measured wind gust of 58 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2614 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS55 KTWC 032158
SVRTWC
AZC019-032300-
/O.NEW.KTWC.SV.W.0252.240803T2158Z-240803T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
258 PM MST Sat Aug 3 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 400 PM MST.

* At 257 PM MST, a severe thunderstorm was located near Vail, or 11
  miles southeast of Davis-Monthan Air Force Base, moving northwest
  at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Sahuarita, Davis-Monthan Air Force Base, Tanque Verde,
  Vail, Corona De Tucson, East Sahuarita, Tucson International
  Airport, Summit, Saguaro National Park East, Catalina Foothills,
  and Rita Ranch.

This includes the following highways...
 Interstate 10 between mile markers 265 and 288.
 Interstate 19 between mile markers 48 and 51.
 Route 83 between mile markers 52 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3216 11045 3190 11063 3197 11102 3230 11085
TIME...MOT...LOC 2157Z 122DEG 9KT 3207 11071 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL
3 follow-up statements
486 
WWUS55 KTWC 032218
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
318 PM MST Sat Aug 3 2024

AZC019-032300-
/O.CON.KTWC.SV.W.0252.000000T0000Z-240803T2300Z/
Pima-
318 PM MST Sat Aug 3 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 318 PM MST, a severe thunderstorm was located near Vail, or 11
miles southeast of Davis-Monthan Air Force Base, moving west at 5
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tucson, Sahuarita, Davis-Monthan Air Force Base, Tanque Verde, Vail,
Corona De Tucson, East Sahuarita, Tucson International Airport,
Summit, Saguaro National Park East, Catalina Foothills, and Rita
Ranch.

This includes the following highways...
 Interstate 10 between mile markers 265 and 285.
 Interstate 19 between mile markers 48 and 51.
 Route 83 between mile markers 56 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3215 11046 3193 11071 3197 11102 3230 11085
TIME...MOT...LOC 2218Z 099DEG 6KT 3209 11070 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL
295 
WWUS55 KTWC 032228
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
328 PM MST Sat Aug 3 2024

AZC019-032300-
/O.CON.KTWC.SV.W.0252.000000T0000Z-240803T2300Z/
Pima-
328 PM MST Sat Aug 3 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR EASTERN PIMA COUNTY...

At 328 PM MST, a severe thunderstorm was located near Vail, or 9
miles southeast of Davis-Monthan Air Force Base, moving northwest at
10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Saguaro
National Park East, and Rita Ranch.

This includes the following highways...
 Interstate 10 between mile markers 269 and 282.
 Route 83 near mile marker 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3218 11054 3198 11070 3203 11092 3228 11080
TIME...MOT...LOC 2228Z 122DEG 9KT 3210 11073 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL
799 
WWUS55 KTWC 032242
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
342 PM MST Sat Aug 3 2024

AZC019-032252-
/O.CAN.KTWC.SV.W.0252.000000T0000Z-240803T2300Z/
Pima-
342 PM MST Sat Aug 3 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and 
heavy rain are still possible with this thunderstorm. A Flash Flood 
Warning is in effect until 545 PM MST in the Vail area. 
&&

LAT...LON 3218 11054 3198 11070 3203 11092 3228 11080
TIME...MOT...LOC 2237Z 122DEG 9KT 3212 11077 

$$

GEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:04 PM MST, 54 minutes earlier.

Area forecast discussion, Aug 3, 2:04 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
204 PM MST Sat Aug 3 2024

.SYNOPSIS...
Chances for thunderstorms and scattered showers will continue
tonight and into next week, with potential for heavy rainfall and
strong wind gusts. Hot temperatures today lasting throughout this
weekend, before cooling by a few degrees by early next week.

&&

.DISCUSSION...
The weather across southeast Arizona is being driven by a broad
upper high over the Four Corners area. This upper high is a bit
more expansive than it has been in recent days, and is resulting
in slightly stronger subsidence and warmer temperatures across the
region.

With plenty of moisture across the region, the potential for
isolated to scattered convection still lingers across the region
today and Sunday. As storms evolve this afternoon and evening, the
focus will push south and west of Tucson where strong winds,
blowing dust and locally heavy rainfall will be the threats. Hot
temperatures will remain on Sunday, albeit a degree or two cooler
than today.

The upper ridge will undergo some subtle evolution through the
course of next week. It will initially push northward, inviting
more of an easterly flow aloft over the region. The upper ridge
then sloshes eastward toward Southern Plains. This pattern will
invite the potential for easterly waves to move through the
region. While the timing and strength of these waves remains
uncertain, confidence is high in an active thunderstorm week
across the forecast area.

&&

.AVIATION...Valid through 05/00z.
Scattered showers and thunderstorms possible through this evening,
especially west of Graham/Cochise Counties. MVFR conditions and
local gusts to 50 kts near thunderstorms. Thunderstorm activity
picks up again Sunday afternoon. Outside of thunderstorms expect
wind speeds less than 12 kts and following typical diurnal trends.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Isolated to scattered showers and thunderstorms this weekend.
Some drier air will move into the region this weekend that will
keep min RHs in the upper teens to lower twenties in the lower
locations and thirties in the higher elevations. Min RHs will
trend upward by next week due to thunderstorm influences. Outside
of thunderstorm winds, 20-foot winds will generally be 15 mph or
less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight.

&&

.CLIMATE...Near record highs this weekend.

Date                      Aug 03      Aug 04
                          RCD/YR      RCD/YR
Tucson Intl Airport       110/1994    109/2023
Ajo                       115/2021    115/2021
Organ Pipe Cactus         114/1998    114/1998
Picacho Peak              112/1998    113/1995
Safford Ag Station        106/1993    106/2009
Sierra Vista              100/1995    102/1995

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Dang/Contino
Aviation...Dang
Fire Weather....Dang/Contino

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 3, 9:56 AM MST, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
956 AM MST Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Tstm Wnd Dmg     8 SSE Tucson            32.10N 110.84W
08/02/2024                   Pima               AZ   Trained Spotter

            Delayed report. Numerous reports of
            thunderstorm related tree damage and damage
            to mobile homes. Reports near the
            intersection of I-10 and Kolb Rd.

0652 PM     Tstm Wnd Dmg     5 ESE Marana            32.39N 111.09W
08/02/2024                   Pima               AZ   Public

            Delayed report. Report of tree damage due to
            thunderstorm winds near intersection of Twin
            Peaks Rd and Oasis Rd.

&&

ALC/TGD
Local storm report, Aug 3, 2:51 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
251 PM MST Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Hail             Nogales                 31.36N 110.94W
08/03/2024  E0.75 Inch       Santa Cruz         AZ   Trained Spotter

&&

ALC/TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:28 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 2, 5:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 2, 6:01 PM MSTSevere Thunderstorm WarningTWCPima, Pinal44 min
Aug 2, 6:07 PM MSTDust Storm WarningTWCPima38 min
Aug 2, 6:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal28 min
Aug 2, 6:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 2, 6:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 2, 7:07 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 2, 7:24 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 2, 7:29 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Aug 2, 7:44 PM MSTDust Storm AdvisoryTWCPinal61 min
Aug 3, 2:19 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 3, 2:29 PM MSTSevere Thunderstorm WarningTWCSanta Cruz33 min
Aug 3, 3:22 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz18 min
Aug 3, 3:24 PM MSTSevere Thunderstorm WarningTWCPima27 min
Aug 3, 3:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima111 min
Aug 3, 4:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 3, 4:17 PM MSTSevere Thunderstorm WarningTWCPima21 min
Aug 3, 4:37 PM MSTFlash Flood Warning Considerable damage threatTWCPima100 min
Aug 3, 4:55 PM MSTSevere Thunderstorm WarningTWCPima80 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.